Alert archive / Ohio / Special Marine Warnings in 2012

Special Marine Warning 2, NWS Cleveland, OH

March 12, 2012

NWS Cleveland, OH issued this special marine warning at Mar 12, 2012, 11:41 PM EDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2012, 11:41 PM EDT (03:41 UTC)
Expired
Mar 13, 2012, 1:45 AM EDT
In force
2 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

The radar

The Cleveland radar (KCLE), 100 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
589 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WHUS51 KCLE 130341
SMWCLE
LEZ142-143-162-163-130545-
/O.NEW.KCLE.MA.W.0002.120313T0341Z-120313T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1141 PM EDT MON MAR 12 2012

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  MAUMEE BAY TO THE ISLANDS OH...
* UNTIL 145 AM EDT

* AT 1139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS 34 KNOTS OR GREATER
  FROM 21 NM NORTH OF RENO BEACH TO 13 NM WEST OF RENO BEACH...OR
  FROM 21 NM NORTH OF RENO BEACH TO 7 NM WEST OF MAUMEE BAY...MOVING
  EAST AT 40 KNOTS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUT-IN-BAY AND KELLEYS ISLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT TUESDAY MORNING
FOR NORTHWEST OHIO.

&&

LAT...LON 4172 8341 4196 8310 4187 8308 4177 8291
      4172 8274 4167 8268 4167 8260 4158 8260
      4151 8269 4154 8275 4151 8294 4169 8333
      4168 8343 4171 8347
TIME...MOT...LOC 0341Z 256DEG 41KT 4199 8306 4170 8352

$$

KUBINA
1 follow-up statement
740 
FZUS71 KCLE 130431
MWSCLE

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1231 AM EDT TUE MAR 13 2012

LEZ142-143-162-163-130545-
/O.CON.KCLE.MA.W.0002.000000T0000Z-120313T0545Z/
1231 AM EDT TUE MAR 13 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 145 AM EDT...

FOR THE FOLLOWING AREAS...
MAUMEE BAY TO RENO BEACH OH...
RENO BEACH TO THE ISLANDS OH...
DETROIT RIVER LT. TO MAUMEE BAY OH TO RENO BEACH OH BEYOND 5NM
OFFSHORE TO US/CANADIAN BORDER...
RENO BEACH TO THE ISLANDS OH BEYOND 5NM OFF SHORE TO US/CANADIAN
BORDER...

AT 1227 AM EDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF
THUNDERSTORMS...CAPABLE OF PRODUCING STRONG WINDS TO 40 KNOTS FROM 10
NM WEST OF POINT PELEE TO RENO BEACH...MOVING EAST AT 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT STRONG WINDS TO 40 KNOTS...HIGH WAVES...DANGEROUS
LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR
IMMEDIATELY...UNTIL THESE STORMS PASS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT TUESDAY MORNING
FOR NORTHWEST OHIO.

LAT...LON 4172 8341 4196 8310 4187 8308 4177 8291
      4172 8274 4167 8268 4167 8260 4158 8260
      4151 8269 4154 8275 4151 8294 4169 8333
      4168 8343 4171 8347
TIME...MOT...LOC 0430Z 290DEG 27KT 4187 8270 4163 8288
          4160 8324
WIND...HAIL 40KTS 0.00IN

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Mar 12, 10:48 PM EDT, 53 minutes earlier.

Area forecast discussion, Mar 12, 10:48 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1048 PM EDT MON MAR 12 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA OVERNIGHT.  HIGH
PRESSURE WILL MOVE ACROSS THE OHIO VALLEY TOMORROW NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TORNADO WATCH 74 REMAINS IN EFFECT FOR EXTREME NW OHIO AS TRAILING
COLD FRONT CONTINUES TO MAKE SLOW PROGRESS TOWARDS THE AREA. STORM
MOTION IS STILL TO THE NORTHEAST AT NEARLY 40 MPH WITH ONLY SLOW
EASTWARD PROGRESS. INSTABILITY ALONG THE FRONT IS STARTING TO
WANE AS TEMPERATURES AHEAD OF THE BOUNDAY HAVE DROPPED BACK CLOSER
TO 60 DEGREES. UPSTREAM CONVECTION HAS BEEN FAIRLY
SHALLOW...TOPPING OUT AROUND 20K FEET WITH THE TALLEST STORMS.
THIS IS A LITTLE TOO SHALLOW TO SEE MUCH HAIL LEAVING STRONG WINDS
AS THE PRIMARY THREAT. SURFACE WINDS ARE NOT AS STRONGLY BACKED
IMMEDIATELY AHEAD OF THE BOUNDARY WHICH IS ALSO REDUCING THE
TORNADO THREAT. THE WIND FIELD REMAINS STRONG THOUGH AND WILL NEED
TO CONTINUE MONITORING THE STRONGER STORMS FOR A WIND THREAT. A
GRADUAL WEAKENING TREND HAS BEEN OBSERVED ON REGIONAL RADARS
ALREADY AND THIS TREND IS EXPECTED TO CONTINUE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL GIVE DRY BUT ABOVE NORMAL CONDITIONS THROUGH
MID WEEK. MODELS CONTINUE TO MOVE LOW PRESSURE SYSTEM INTO CENTRAL
LAKES WITH SAGGING COLD FRONT ON THURSDAY. MODELS SLOWER WITH
FRONT THAN YDY. NAM IS THE FASTEST OF THE 3 MODELS BRINGING PRECIP
INTO THE AREA...WHILE GFS AND ECMWF MUCH CLOSER. SINCE GFS AND
ECMWF REASONABLY CLOSE USED THEM FOR TIMING OF PRECIP. BRING TSRA
INTO NW OH THURSDAY...AND OVER ENTIRE AREA THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
ABOVE NORMAL TEMPERATURES CONTINUE. THE STALLED FRONT THAT WAS
ACROSS THE AREA THURSDAY WILL CONTINUE TO MOVE SOUTH FRIDAY INTO
SATURDAY. SOME SHOWERS WILL EVEN CONTINUE INTO SUNDAY. THE ECMWF
MOVES HIGH PRESSURE IN QUICKER THAN THE GFS. AT THIS TIME I WILL
KEEP THE THREAT GOING UNTIL THE SOLUTION IS CLEARER. WILL DRY THINGS
OUT SUNDAY NIGHT AND THEN A WEAK FRONT/TROF WILL MOVE TOWARD THE
AREA FOR MONDAY. WILL USE LOW CHANCE POPS. WENT CLOSE TO GUIDANCE
FOR TEMPERATURES. LAKE BREEZE FRONTS WILL DEVELOP FROM TIME TO TIME
ALONG THE LAKE ERIE SHORELINE.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
MOST OF THE AREA IS QUIET RIGHT NOW WITH SOME PATCHY MVFR
CONDITIONS PERSISTING IN THE EAST. CIGS SHOULD JUMP TO VFR FOR
MOST OF THE EVENING ALL AREAS. IFR CONDITIONS AT KYNG AND KCAK
APPEAR TO BE OBSERVER DRIVEN. CONVECTION WELL TO THE NW COULD
SNEAK INTO NW OH TOWARD MIDNIGHT. EXPECT THIS ACTIVITY TO WEAKEN
AS IT APPROACHES. WILL GO WITH THUNDER ONLY AT KTOL AND KCLE FOR
THE TIME BEING. A BRIEF PERIOD OF SHOWERS POSSIBLE JUST ABOUT
ANYWHERE AFTER MIDNIGHT. EXPECT CIGS TO DIP BACK TO MVFR WITH IFR
POSSIBLE IN THE EAST. RAPID DRYING OCCURS DURING THE DAY TUESDAY
AND EXPECT SKIES TO BECOME SCT TO SKC ALL AREAS BY 18Z.

OUTLOOK...NON VFR MAY RETURN FOR THURSDAY INTO SATURDAY IN
SHOWERS.

&&

.MARINE...
SOUTHERLY FLOW WILL SHIFT TO THE WEST TONIGHT. AT THIS TIME WITH NOT
THAT MUCH COLD ADVECTION NOT EXPECTING A SMALL CRAFT ADVISORY IN THE
WESTERLY FLOW...BUT THIS WILL HAVE TO BE MONITORED.

OTHERWISE FOR THE REST OF THE WORK WEEK AND INTO THE WEEKEND MAINLY
A SOUTHWEST FLOW WITH HIGH PRESSURE MOVING IN LATE TUESDAY FOLLOWED
BY A WEAK FRONT STALLING NEAR LAKE ERIE LATE IN THE WEEK AND THEN
EVENTUALLY MOVING SOUTH OF THE LAKE FOR THE WEEKEND. NOT EXPECTING
CONDITIONS TO MEET SMALL CRAFT ADVISORY CRITERIA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...DJB
LONG TERM...KIELTYKA
AVIATION...KUBINA
MARINE...KIELTYKA
Hazardous weather outlook, Mar 12, 7:52 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
752 PM EDT MON MAR 12 2012

OHZ003-006>008-140000-
LUCAS-WOOD-OTTAWA-SANDUSKY-
752 PM EDT MON MAR 12 2012

...TORNADO WATCH 74 IN EFFECT UNTIL 3 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-OHZ009>014-017>023-027>033-036>038-047-089-
PAZ001>003-140000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
752 PM EDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 12, 11:27 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1127 PM EDT MON MAR 12 2012

OHZ003-130415-
LUCAS-
1127 PM EDT MON MAR 12 2012

...SPECIAL WEATHER STATEMENT FOR LUCAS COUNTY UNTIL 1215 AM EDT...

AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SWANTON...OR 10 MILES SOUTHWEST OF
SYLVANIA...MOVING EAST AT 50 MPH. THIS STORM IS CAPABLE OF PRODUCING
WIND GUSTS TO 50 MPH...SMALL HAIL AND BRIEF HEAVY RAINFALL.

THIS STORM WILL BE NEAR...
  HOLLAND AND SYLVANIA BY 1135 PM EDT.
  TOLEDO BY 1145 PM EDT.
  OREGON BY 1155 PM EDT.

THE TOWNS OF BERKEY...MAUMEE...OTTAWA HILLS AND HARBOR VIEW ARE ALSO
IN THE PATH OF THIS STORM.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 11:37 PM EDTSevere Thunderstorm WarningCLELucas53 min

Nearby

Special Marine Warnings in Ohio, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.